IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3322 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (449 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Tables

 Article Access Statistics
    Viewed292    
    Printed8    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2021  |  Volume : 53  |  Issue : 4  |  Page : 328-329
 

Apremilast induced tinnitus: An unreported side effect


Department of Dermatology, Deenanath Mangeshkar Hospital and Research Centre, Pune, Maharashtra, India

Date of Submission16-Jul-2020
Date of Decision06-May-2021
Date of Acceptance21-Jun-2021
Date of Web Publication18-Aug-2021

Correspondence Address:
Dr. Paras Choudhary
Department of Dermatology, Deenanath Mangeshkar Hospital and Research Centre, Pune, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_533_20

Rights and Permissions



How to cite this article:
Sule RR, Choudhary P, Salunke TS. Apremilast induced tinnitus: An unreported side effect. Indian J Pharmacol 2021;53:328-9

How to cite this URL:
Sule RR, Choudhary P, Salunke TS. Apremilast induced tinnitus: An unreported side effect. Indian J Pharmacol [serial online] 2021 [cited 2021 Sep 17];53:328-9. Available from: https://www.ijp-online.com/text.asp?2021/53/4/328/324049




Sir,

Apremilast is an oral phosphodiesterase 4-inhibitor, newly licensed by the US Food and Drug Administration (FDA) in the management of psoriasis. To date, apremilast has never been reported with the onset of hearing disorders and tinnitus. Here, we report on an unexpected adverse effect of apremilast that occurred in a 47-year-old male, affected by psoriasis.

A 47-years-old male presented with a complaint of scaly lesions on the body for 6 years. On examinations, he had well-defined erythematous scaly plaques on his elbows, knees, sacral area, and few in his scalp. Auspitz's sign was positive. Palms, soles, and joint were not involved. He had no other comorbidities. He was diagnosed as a case of psoriasis vulgaris with moderate severity, involving approximately 40% body surface area. His baseline psoriasis-area-severity-index (PASI) was 18. All routine investigations (complete blood count, renal and liver function test, urine routine and microscopy, thyroid function test, chest X-ray) were within normal limits.

Topical therapy in the form of 0.5% clobetasol propionate cream was advised, but there was not much relief. Then he was prescribed tab apremilast starting from 10 mg/day to gradually increasing to 30 mg twice a day within 7 days. Seven days after initiating apremilast, the patient developed a ringing sensation in both ears. He was referred to ENT specialist and asked to continue apremilast 30 mg twice daily for next 15 days. After 15 days he came back with much improvement in skin lesions but tinnitus was continuous and disturbing except while sleeping. PASI score reduced to 8. ENT check-up (history, head and neck examination including otologic examinations, audiometry, and tympanometry) did not show any abnormality. He was thoroughly investigated, including computed tomography and magnetic resonance imaging of the brain, but the cause of tinnitus could not be determined. Tinnitus was categorized as a subjective, continuous, and static type with a ringing sound. There was no history of any drug other than apremilast. In spite of good response apremilast was discontinued. Tinnitus persisted even after discontinuation of apremilast. The patient was followed up for 1 year, but no improvement in tinnitus was noticed.

Apremilast is a recently FDA-approved drug for the treatment of moderate to severe plaque psoriasis in adults.[1] Apremilast acts by inhibiting phosphodiesterase-4 enzyme and elevates intracellular cAMP levels. The increased levels of cAMP have an antagonistic effect on proinflammatory mediators (tumour necrosis factor-alpha [TNF-α], interleukin-23 and interferon-γ) production and rise the levels of some anti-inflammatory mediators like interleukin-10.[2] Apremilast acts intracellularly at an early stage unlike biologicals that target single pro-inflammatory markers like TNF-α.[2] Apremilast is a highly compatible drug with minimum severe adverse side effects. The most common adverse effects are nausea and diarrhea; occur mostly during the initial stages of the treatment and generally resolve within few weeks.[3],[4] Only a few patients require medical management. Other than these, headache and nasopharyngitis are also reported.[4]

Acute overdose or chronic use of many drugs can cause tinnitus (reversible and irreversible) and hearing loss. Although the exact cause is unknown but may be related to biochemical and electrophysiological changes in the inner ear, leading to altered impulse transmission in the vestibulocochlear nerve.[5] Drugs commonly causing ototoxicity are enlisted in [Table 1].[5] Our patient developed tinnitus within 7 days of starting apremilast. The patient had no history of any medication, neurological disorders, or other major illnesses. In spite of the comprehensive investigations, no cause could be detected for the appearance of tinnitus in the patient. Tinnitus was continuous and disabling even after stopping the apremilast.
Table 1: List of drug induced tinnitus

Click here to view


Hence, there is a possibility of apremilast-induced tinnitus development in this patient. According to the Naranjo score for this case is, it can be a possible adverse drug reaction. Although there are no studies explaining apremilast-induced tinnitus or its mechanism.

As demonstrated in this case, tinnitus can be considered as a probable, unreported side effect of apremilast. Moreover, the dermatologist should keep a high index of suspicion for apremilast-induced tinnitus. Further, better studies are required to know the association and exact cause of the same.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Poole RM, Ballantyne AD. Apremilast: First global approval. Drugs 2014;74:825-37.  Back to cited text no. 1
    
2.
Schafer P. Apremilast mechanism of action and application to psoriasis and psoriatic arthritis. Biochem Pharmacol 2012;83:1583-90.  Back to cited text no. 2
    
3.
Dattola A, Del Duca E, Saraceno R, Gramiccia T, Bianchi L. Safety evaluation of apremilast for the treatment of psoriasis. Expert Opin Drug Saf 2017;16:381-5.  Back to cited text no. 3
    
4.
Edward CJ, Banco FJ, Crowey J, Birbara CA, Jaworski J, Aelion J, et al. Apremilast, an oral phosphodiesterase inhibitor, in patients with psoriatic arthritis and current skin involvement: A phase III, randomized, controlled trial (PALACE3). Ann Rheum Dis 2016;75:1065-73.  Back to cited text no. 4
    
5.
Seligmann H, Podoshin L, Ben-David J, Fradis M, Goldsher M. Drug-induced tinnitus and other hearing disorders. Drug Saf 1996;14:198-212.  Back to cited text no. 5
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow